Texas, 2006

Flash Flood in Texas, July 27, 2006

July 27, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 27, 12:32 PM MST, 7 hours 28 minutes earlier.

Area forecast discussion, Jul 27, 12:32 PM MST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
132 PM MDT THU JUL 27 2006

.SYNOPSIS...
VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW
MEXICO AND WESTERN TEXAS THROUGH SATURDAY WHILE WEAK UPPER LEVEL
DISTURBANCES MOVE INTO THE REGION. THIS WEATHER PATTERN WILL BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS WITH A FEW STORMS PRODUCING HEAVY
RAINS AND FLASH FLOODING.

&&

.DISCUSSION...
AIR MASS VERY MOIST AND MODERATELY UNSTABLE TODAY WITH SOUNDINGS
SHOWING MOST UNSTABLE CAPES ABOVE 1500 J/KG AND PRECIPITABLE WATER
AMOUNTS ABOVE 1.4 INCHES. UPPER HIGH IS CENTERED OVER SOUTHERN
UTAH VICINITY AND LATEST SATELLITE AND SHORT TERM MODEL DATA
SHOWING A VORTICITY CENTER ALOFT SINKING SOUTHWARD INTO SOUTHERN
NEW MEXICO THIS AFTERNOON WITH A SECOND MESOSCALE CONVECTIVE
VORTEX ALSO DROPPING SOUTHWARD INTO NORTHERN NEW MEXICO AT THIS
TIME. MODELS DIFFER ON THE FINER MESOSCALE DETAILS BUT BOTH GFS
AND WRF AGREE THEY WILL COMBINE TO LIFT AIR MASS OVER THE CWA
THROUGH TONIGHT. WIND PROFILES SHOW LITTLE SPEED SHEAR AND WEAK
FLOW THROUGH UPPER LEVELS SUGGESTING SLOW MOVING AND POSSIBLY BACK
BUILDING STORMS WHILE MOISTURE PROFILE SHOWS DEEP LAYER MOISTURE
THROUGH UPPER TROPOSPHERE. THESE FACTORS ALL INDICATE HEAVY RAIN
POTENTIAL AT LEAST THROUGH TONIGHT. AS ALWAYS IT IS DIFFICULT TO
DETERMINE WHAT FEW AREAS WILL EXPERIENCE THE DELUGES SO HAVE
INCLUDED ALL PORTIONS OF THE FORECAST AREA IN A FLASH FLOOD WATCH
THROUGH TONIGHT. LOCAL STUDIES INDICATE A CHANCE FOR OVER 2 INCH
RAINFALLS WITHIN 3 HOURS UPON ISOLATED LOCATIONS.

MODELS AGREE ON LARGE SCALE CHANGES BY FRIDAY AFTERNOON WITH UPPER
HIGH AND ASSOCIATED RIDGE REFORMING ACROSS CENTRAL ROCKIES WHILE
WEAK WAVES OR VORTICITY CENTERS APPROACH THE CWA FROM THE EAST OR
SOUTH. AGAIN FORECASTED SOUNDINGS INDICATE POTENTIAL FOR HEAVY
RAINS FRIDAY WITH MOST UNSTABLE CAPES AROUND 1000 J/KG, HIGH
PRECIPITABLE WATER AMOUNTS NEAR 1.5 INCHES AND A WIND PROFILE
EXHIBITING LITTLE VERTICLE WIND SHEAR AND SPEEDS AT OR BELOW 10
KT. SO AGAIN THIS SUGGESTS ISOLATED SLOW MOVING BACK BUILDING
STORMS WHICH COULD DROP OVER 2 INCHES OF RAIN THROUGH FRIDAY NIGHT.
AND WRF ESPECIALLY SHOWING YET ANOTHER WAVE MOVING INTO THE CWA
FROM THE EAST ON SATURDAY WHICH COULD VERY WELL CONTINUE HEAVY
RAIN THREAT.

LONGER RANGE GFS REMAINING CONSISTENT IN GRADUALLY BUILDING UPPER
RIDGE ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS LATE SUNDAY AND
INTO MONDAY. ASSOCIATED WARMING AND DRYING AIR MASS ALOFT SUGGESTS
DECREASED CONVECTION LATER NEXT WEEK.

&&

.AVIATION...
SCATTERED AREAS OF MVFR CEILINGS AND VISIBILITIES...WITH ISOLATED
IFR CONDITIONS...IN SHOWERS AND THUNDERSTORMS THROUGH FRIDAY
AFTERNOON. WIDESPREAD CEILINGS ABOVE 10,000 FEET AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  92  72  91  71 /  50  40  50  30  30
SIERRA BLANCA TX        63  88  66  88  63 /  50  40  50  30  30
LAS CRUCES              70  92  71  91  70 /  50  40  50  30  30
ALAMOGORDO              71  94  70  92  69 /  50  40  50  40  30
CLOUDCROFT              51  68  47  68  50 /  60  40  50  40  40
TRUTH OR CONSEQUENCES   66  91  67  88  68 /  50  50  50  40  30
SILVER CITY             63  81  61  80  60 /  60  50  60  40  30
DEMING                  67  91  67  91  67 /  50  50  50  40  30
LORDSBURG               67  92  66  89  64 /  60  50  60  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT TX ZONES 55 56 AND NM ZONES
22 23 24 25 30 31 32

05 ROGASH
Hazardous weather outlook, Jul 27, 9:15 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1015 AM MDT THU JUL 27 2006

NMZ022>025-030>032-TXZ055-056-280000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1015 AM MDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A FEW STORMS MAY PRODUCE VERY HEAVY RAINS WITH FLASH
FLOODING ALONG WITH HAIL AND WIND GUSTS TO 50 MPH. RAIN AMOUNTS MAY
EXCEED 2 INCHES WITHIN 3 HOURS OVER ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY
NIGHT. PRIMARY WEATHER THREAT WILL BE LOCALLY HEAVY RAINS WITH FLASH
FLOODING POSSIBLE OVER ISOLATED AREAS. A FEW STORMS MAY ALSO PRODUCE
HAIL AND WIND GUSTS TO 50 MPH.

MAINLY ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY TO REPORT HEAVY
RAINFALLS AND FLOODING.

ROGASH

In the hours before

Special weather statement, Jul 27, 5:29 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
629 PM MDT THU JUL 27 2006

NMZ024-TXZ055-056-280130-
TULAROSA BASIN/SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...EL PASO...SIERRA BLANCA...
DELL CITY
629 PM MDT THU JUL 27 2006

...CLUSTER OF THUNDERSTORMS DEVELOPING OVER EL PASO...HUDSPETH...
AND OTERO COUNTIES...

A CONVERGENCE BOUNDARY OVER EASTERN EL PASO COUNTY AND WESTERN
HUDSPETH COUNTY IN FAR WEST TEXAS IS INITIATING A CLUSTER OF
THUNDERSTORMS OVER THESE AREAS. THIS INCLUDES THE COMMUNITY OF
MONTANA VISTA AND MUCH OF HIGHWAY 62/180 EAST TO CORNUDAS.
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS FAR WEST TEXAS
AND SOUTHERN NEW MEXICO THIS EVENING AND TONIGHT AS UPPER LEVEL
DISTURBANCES MOVE OVER THE AREA.

ABUNDANT MOISTURE AND SLOW MOVING STORMS CREATE A POTENTIAL FOR
HEAVY RAIN AND LOCALLIZED FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT TONIGHT. IN ADDITION THESE STORMS MAY PRODUCE SMALL HAIL
AND STRONG WINDS.

IF THUNDERSTORMS DEVELOP IN YOUR AREA...SEEK COVER. IF YOU ARE IN
A FLOOD PRONE AREA MOVE TO HIGHER GROUND. NEVER DRIVE ACROSS AREAS
WHERE WATER COVERS THE ROAD. PERSONS ARE ENCOURAGED TO MONITOR
LOCAL MEDIA OUTLETS FOR UPDATES ON WEATHER CONDITIONS THROUGH THE EVENING.
Special weather statement, Jul 27, 7:55 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
855 PM MDT THU JUL 27 2006

NMZ024-032-TXZ055-056-280600-
TULAROSA BASIN/SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...EL PASO...LAS CRUCES...ALAMOGORDO...SIERRA
BLANCA...DELL CITY...
629 PM MDT THU JUL 27 2006

...SCATTERED THUNDERSTORMS INCREASING IN COVERAGE ACROSS FAR WEST
TEXAS AND SOUTHERN NEW MEXICO THIS EVENING...

NUMEROUS COLLIDING OUTFLOW BOUNDARIES AND AN APPROACHING UPPER LEVEL
DISTURBANCE IS INITIATING A LARGE AREA OF SCATTERED THUNDERSTORMS
OVER EL PASO...HUDSPETH...OTERO...AND DONA ANA COUNTIES THIS
EVENING. ADDITIONAL STORM DEVELOPMENT IS EXPECTED TO CONTINUE
THROUGH THE EVENING AND INTO THE NIGHT ACROSS MOST OF FAR WEST TEXAS
AND SOUTHERN NEW MEXICO.

ABUNDANT MOISTURE AND SLOW MOVING STORMS CREATE A POTENTIAL FOR
HEAVY RAIN AND LOCALIZED FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT TONIGHT. IN ADDITION THESE STORMS MAY PRODUCE SMALL HAIL
AND STRONG WINDS.

IF THUNDERSTORMS DEVELOP IN YOUR AREA...SEEK COVER. IF YOU ARE IN
A FLOOD PRONE AREA MOVE TO HIGHER GROUND. NEVER DRIVE ACROSS AREAS
WHERE WATER COVERS THE ROAD. REMEMBER...TURN AROUND DONT DROWN. BE
ESPECIALLY CAREFUL AT NIGHT WHEN DARKNESS MAKES IT DIFFICULT TO SEE
WATER DEPTH. PERSONS ARE ENCOURAGED TO MONITOR LOCAL MEDIA OUTLETS
FOR UPDATES ON WEATHER CONDITIONS THROUGH THE EVENING.

BIRD

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 27, 8:00 PM MST to 10:00 PM MST
Where
El Paso County, South Portion
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A cluster of slow moving thunderstorms caused flooding from Clint to east El Paso. Debris flow along an arroyo entered houses and buried a road in a Clint neighborhood, leaving a layer of mud up to 4 feet deep. Also two cars were buried. A catchment basin breached after filling with water that spilled over a landfill upstream.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526632.